Oklahoma, 2015

Flooding in Oklahoma, May 5 to 31, 2015

May 5 to 31, 2015 · NWS SHV · 3 events in 1 county or zone

Excessive heavy rainfall during the month of May resulted in very high river levels on the Red River as well as new pool stage records on Pine Creek Lake and Broken Bow Lake in McCurtain County, Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Excessive heavy rainfall during the month of May resulted in very high river levels on the Red River as well as new pool stage records on Pine Creek Lake and Broken Bow Lake in McCurtain County, Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 5, 10:21 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, May 5, 10:21 AM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1121 AM CDT TUE MAY 5 2015

.DISCUSSION...
MULTI-LAYERED CLOUDS COVERING MUCH OF THE REGION THIS MORNING SO
HAVE ADJUSTED SKY COVER HIGHER TO ACCOUNT FOR MOSTLY CLOUDY AND
OVERCAST CONDITIONS EXCEPT FOR OUR FAR ERN ZONES WHERE CLOUD COVER
IS MORE LIMITED. THE REST OF THE FORECAST PACKAGE APPEARS TO BE IN
GOOD SHAPE WITH HIGHER POPS ACROSS E TX WHERE ISOLD SHWRS HAVE
ALREADY DEVELOPED LATE THIS MORNING. INCREASED CLOUDS AND SPOTTY
CONVECTION MAY HOLD TEMPERATURES DOWN A BIT MORE TODAY COMPARED TO
PREVIOUS DAYS SO HAVE HELD WITH PREVIOUS FORECAST HIGHS IN THE LOW
TO MID 80S FOR THIS AFTERNOON. ALL UPDATED PRODUCTS HAVE BEEN
SENT. /19/

&&

.PREV DISCUSSION... /ISSUED 457 AM CDT TUE MAY 5 2015/

AVIATION...
LOW LEVEL MOISTURE CONTINUES TO INCREASE ACROSS THE TERMINAL
LOCATIONS THIS MORNING. ALREADY SEEING TEMPO MVFR CLOUD COVER
ACROSS THE SHV/GGG AND LFK TERMINALS. ISOLATED SHOWERS IN THE
VCNTY OF THE LFK TERMINAL AS WELL. THROUGH THE MORNING...
EXPECTING TO SEE THE MVFR CLOUD COVER TO BECOME MORE WIDESPREAD
ACROSS THE NE TX TERMINALS AS WELL AS THE SHV AND POSSIBLY THE
TXK TERMINAL. MAY TEMPO THESE CONDITIONS AT THE ELD/MLU TERMINALS
AS WELL. ALSO EXPECTING MORE IN THE WAY OF SCATTERED CONVECTIVE
COVERAGE ACROSS MAINLY NE TX BY LATE MORNING THROUGH THE AFTERNOON
HOURS BEFORE COVERAGE BEGINS TO SHRINK IN COVERAGE TOWARDS THE
LATE EVENING HOURS. A RETURN TO MVFR CONDITIONS ARE EXPECTED
ONCE AGAIN OVERNIGHT ACROSS MOST TERMINAL LOCATIONS.

WINDS TODAY WILL BE MOSTLY FROM THE SE AND WITH A STRONGER
PRESSURE GRADIENT IN PLACE ACROSS NE TX...EXPECT TO SEE THESE
TERMINAL LOCATIONS WITH STRONGER GUSTS...PERHAPS AS STRONG AS
20-25KTS. ALSO EXPECT STRONGER GUSTS IN AND AROUND TSTM ACTIVITY
TODAY.

13

PREV DISCUSSION... /ISSUED 412 AM CDT TUE MAY 5 2015/

DISCUSSION...
A FEW SHWRS ARE ALREADY DEVELOPING AND MOVING NWD FROM THE GULF
COAST AND INTO DEEP E TX. A PASSING SHORTWAVE TROUGH SHOULD
PROVIDE ENOUGH ASCENT FOR ADDITIONAL DEVELOPMENT THROUGHOUT THE
DAY ESPECIALLY ACROSS E TX/EXTREME WRN LA. THE COMBINATION OF PEAK
DIURNAL HEATING AND A STRONGER SHORTWAVE TROUGH EJECTING NEWD
THROUGH W TX/W OK SHOULD LEAD TO AN INCREASE IN CONVECTIVE
COVERAGE THIS AFTERNOON OVER SE OK/E TX. TEMPS TODAY WILL LIKELY
BE IN THE LOW TO MID 80S AREAWIDE.

VERY PERSISTENT PATTERN IS EXPECTED FOR MUCH OF THE NEXT 7 DAYS
WITH VERY LITTLE DAY-TO-DAY CHANGE. AN UPPER RIDGE WILL CONTINUE
TO MOVE EWD WHILE A LARGE UPPER TROUGH WILL DIG SEWD ACROSS THE
GREAT BASIN AND EVENTUALLY INTO THE CNTRL ROCKIES BY NEXT WEEKEND.
THIS WILL KEEP OUR AREA FIRMLY UNDER SWLY FLOW ALOFT. WITH SELY
SFC WINDS...PLENTY OF DEEP LAYER MOISTURE AND INSTABILITY SHOULD
BE AVAILABLE FOR CONVECTION. UPPER WAVES EMBEDDED IN THE FLOW
ALOFT WILL HELP PROVIDE ASCENT FOR SHWRS/TSTMS BUT CONVECTION WILL
PRIMARILY BE DIURNALLY DRIVEN EACH DAY. HOWEVER...THE LARGE UPPER
TROUGH SHOULD SLOWLY MOVE NEWD INTO THE CNTRL PLAINS LATE NEXT
WEEKEND WHICH WILL BRING A COLD FRONT INTO THE AREA. THIS FRONT
MAY PROVIDE A BETTER FOCUS FOR SHWRS/TSTMS. THROUGHOUT THE NEXT 7
DAYS...THE BEST CHANCES FOR RAIN SHOULD CONTINUE TO BE ACROSS SE
OK/E TX. VERY LITTLE CHANGE IN TEMPERATURES ARE EXPECTED UNTIL THE
FRONT ARRIVES LATE IN THE EXTENDED PERIODS. /09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  83  64  83  65 /  20  20  30  10
MLU  84  62  83  64 /  10  10  10  10
DEQ  81  64  79  63 /  30  30  30  10
TXK  82  64  80  64 /  20  20  30  20
ELD  84  62  83  63 /  10  10  10  10
TYR  81  65  81  66 /  40  40  30  20
GGG  81  65  81  66 /  40  30  30  20
LFK  82  66  82  67 /  40  20  30  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

19
Hazardous weather outlook, May 5, 11:26 AM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1226 PM CDT TUE MAY 5 2015

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-061730-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1226 PM CDT TUE MAY 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND
TONIGHT...MAINLY WEST OF A LINE FROM PRESCOTT ARKANSAS TO MANY
LOUISIANA. BRIEF HEAVY RAIN AND GUSTY WINDS WILL BE POSSIBLE WITH
THE STRONGER STORMS. HOWEVER...NO ORGANIZED HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE MAINLY DURING
THE AFTERNOON AND EVENING HOURS EACH DAY FROM WEDNESDAY THROUGH
SUNDAY. A COLD FRONT MAY BRING A BETTER CHANCE FOR SCATTERED
THUNDERSTORMS AREAWIDE SUNDAY AND MONDAY. HOWEVER...NO ORGANIZED
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS IS NOT ANTICIPATED THROUGH TONIGHT.

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, McCurtain

When
May 5, 12:00 PM CST to May 31, 11:59 PM CST
Where
McCurtain County, 2.44 mi ESE of Sherwood to 8.28 mi N of Broken Bow
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.312, -94.743

Excessive heavy rainfall during the month of May resulted in very high water in the Mountain Fork Little River Basin which feeds the Red River flood control reservoir know as Broken Bow Lake in McCurtain County, Oklahoma. The lake remained very high throughout almost the entire month of May, 2015 and the lake set an all time pool stage record of 628.74 feet at 5 pm on May 25th, 2015.

A major flood developed on the Mountain Fork River on May 25th. As Broken Bow Lake reached the top of the flood control pool stage at 627.50 feet during the evening of May 24th, releases were rapidly ramped up to 28,000 CFS to lower the reservoir during the 25th. Very rapid rises developed on the Mountain Fork Little River below the Broken Bow Lake Dam. The gauging station west of Eagletown, Oklahoma was damaged early in the event so only high water mark data was available for a crest value on the river. Based on the rating curve, the Mountain Fork probably crested near 15 feet at the Eagletown gauging station, a crest not seen since before the completion and operation of the Broken Bow Dam in October of 1968. Major flooding continued on the lower Mountain Fork Little River during Memorial Day and May 26th, 2015 with stages not seen in over 50 years. A cabin housing ten adults and three children on vacation was completely cut off by the high water along with high water approaching the cabin. The McCurtain County Sheriff's Office attempted to reach the vacationers with a jet boat three times but the swift current prevented a boat rescue. After the third boat rescue attempt, law enforcement brought in a helicopter from the Oklahoma National Guard and the cabin's occupants were airlifted from the cabin.

The lower Mountain Fork Little River flooding resulted in extensive damage to the Beaver Bend State Park, a nationally known vacation and nature area. Oklahoma Hwy. 259A was completely scoured down to the rock by eroding away the pavement and underlying base roadbed. The bridge, while not destroyed, required extensive rehabilitation. The marina located on the lake suffered damage from the high pool stage as well.

Flood, McCurtain

When
May 5, 12:00 PM CST to May 31, 11:59 PM CST
Where
McCurtain County, 2.59 mi W of Ringold to 3.06 mi WNW of Slim
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.213, -95.175

Excessive heavy rainfall during the month of May resulted in very high water in the Little River Basin which feeds the Red River flood control reservoir know as Pine Creek Lake in McCurtain County, Oklahoma. The lake remained very high throughout almost the entire month of May, 2015 and the lake set an all time pool stage record of 480.76 feet at 8 pm on May 30th, 2015.

Flood, McCurtain

When
May 6, 12:00 AM CST to May 31, 11:59 PM CST
Where
McCurtain County, 7.49 mi WSW of Farmers Hill to 11.5 mi SW of North Valiant
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
33.875, -95.139

Excessive heavy rainfall during the month of May resulted in very high water on the Red River bordering McCurtain County in Southeast Oklahoma and Red River and Bowie Counties in Northeast Texas. Rainfall amounts during the month of May across the Upper and Middle Red River basins of Southern Oklahoma and Northern Texas totaled over 20 inches of rain. The Oklahoma state climatologist reported that May of 2015 was the all time wettest month of any month in state history. This excessive heavy rainfall resulted in Red River levels that eclipsed the flood of May of 1990 at Pecan Point and was just shy of the Red River flood of May of 1908 at Pecan Point. The river did not crest at Pecan Point north of Dekalb, Texas until the first week of June of 2015 so final crest information will be included in the June, 2015 Storm Data report. The Red River at Pecan Point north of Dekalb, Texas went above the 24 foot flood stage on May 10th, 2015 and remained above that flood stage at the end of the month. The Red River at Pecan Point north of Dekalb, Texas went above the 30 foot major flood stage on May 24th and remained above that major flood stage at the end of the month. Thousands of acres of pasture and and farm land were flooded and livestock had to be evacuated. Bank erosion was extreme on the McCurtain County side of the Red River as well as the Red River and Bowie County sides of the river. The United States Highway 259 bridge going over the Red River was closed and while the Highway 37 bridge between Clarksville, Texas and Idabel, Oklahoma was threatened, it was not closed.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574457, 574479, 574324.